Side effects from sulfasalazine: Hi. I just started... - NRAS

NRAS

34,426 members42,802 posts

Side effects from sulfasalazine

Ms-D profile image
Ms-D
20 Replies

Hi. I just started taking sulfasalazine two days ago and my body is covered in hives. Has anyone experienced this and what do I do?

20 Replies
helixhelix profile image
helixhelix

Stop taking it and phone your rheumy nurse!

Calamine lotion can help ease the itch

Ms-D profile image
Ms-D in reply to helixhelix

Thank you. Just feel awful

Shalf profile image
Shalf

I had this too with dmards and was prescribed Desloratadine antihistamines which helped.

Yes, contact gp or Rheumy helpline first thing tomorrow.

Take care x

Ms-D profile image
Ms-D in reply to Shalf

I hafe taken piriton and it seems to work. Will call helpline in the morning. Thank you x

Definitely stop taking it . Take some rapid relief antihistamines . Any tingling or numb lips and tongue call an ambulance. I’m allergic to sulfasalazine it took 10 days to clear from my body only on it 6days. Better to be safe

Ms-D profile image
Ms-D in reply to

Piriton has settled it but im scared to taje tonights dose. My consultant will now have to try something else or i keep taking these and see what happens. Hope you are feeling better.

in reply to Ms-D

Don’t take tonight’s dose. I’m allergic to both hydroxychloroquine and sulfasalazine. I’m on methotrexate injections and been on a biologic 3 weeks 🤞this will work. If not will continue till I find the right one.ring your help line tomorrow. Keep us posted x keep taking the piriton

bluelight1212 profile image
bluelight1212

Stop taking it and contact Rheumatology in the morning..this happened to me and turned out I'm allergic..take some anti histamines. Hope it settles down soon

nomoreheels profile image
nomoreheels

I’m afraid I’d be halting it until you can get proper advice from your team, contact them tomorrow. SSZ as you'll know is a DMARD. It's a combination med, a sulfonomide (sulfapyridine, an antibacterial) & mesalazine (a form of anti inflammatory, basis aspirin). It does sound like a sulfa reaction, hypersensitivity, it's not unknown, quite common, in fact you'll find other posts about it here. Needs to be taken seriously, so do please report it.

I didn’t get on with SSZ, different reason but it was stopped & changed to another DMARD, leflunomide. If you’ve ever been prescribed an antibiotic called co-trimoxazole, Bactrim or Septra & had a similar reaction it might be worth asking your GP if it should be added to your records as a warning not to prescribe.

If you have any calamine lotion you could see if that helps, or aloe vera gel, even after sun lotion if not.

hawker955 profile image
hawker955

Hello Ms-D,

Sulphonamides like those in sulphasalazine are well-known for causing allergic reactions which is what hives usually is. Contact your rheumatologist, the consultant or nurse, but certainly for now stop taking them. Reactions can get progressively worse if you continue with them. I expect that you'll be swapped to a different therapy. Perhap a biological or een steroids. Follow their advice on any change but personally I would not take another sulphasalazine after what you have described.

HTH?

Jacey15 profile image
Jacey15

Yes I had it with too. I went to a pharmacist who told me to take antihistamines for 2 weeks as it can stay in your system that long and gave me hydrocortisone cream for the itching. As others have said, stop taking it an phone your rheumatologist xXx

Ms-D profile image
Ms-D

Hi just to let you know that my rheumy told me to stop taking sulfasalazine and now looking at biologics. Can anyone advise me on what to expect in regards to treatment and side effects please? Im also latent tb positive.

in reply to Ms-D

I’m glad you got help so quickly. I too started a Biologic after sulfasalazine failed. I’m 4 weeks in. Just getting small niggles like burning feet and legs worst the first2 weeks now settling down. Have noticed swelling much better and stiffness less but still early days hope this continues. I’m on elerzi a bio similar of etanercept. I don’t think you can have this because of your latent TB but I’m sure there is one for you. Hopefully things will move quickly for you

Ms-D profile image
Ms-D in reply to

Do you take these as a tablet or injection?

in reply to Ms-D

Injections once a week . They sting a bit. They are delivered to my house via a medic service once a month.They need to be kept in the fridge

Ms-D profile image
Ms-D in reply to

Ive a phobia of needles so not sure how i will handle that. I hate having blood taken. I hope you are feeling better now. I was bad first time on sulfasalazine but this time i wasnt expecting hives.

in reply to Ms-D

The injections come in pen form like an epipen. It like pushing a big Feltip pen into your leg or stomach only lasts 10 seconds you don’t see the needle.Thanks I’m determined this is going to work.

Ms-D profile image
Ms-D in reply to

That i could handle. Ive tried three dmards all with terrible side effects. Lefluminide gave me heart palpitations and chest pains. I hope these work. Are biologics quite strong? I love your determination x

in reply to Ms-D

Yes Biologics are stronger but we are only given small doses and they take time to work as they need to slowly build up . Usually take about 3 months till people see the benefit . I’ll keep you posted. Do you take methotrexate? Most biologics are taken along side methotrexate . X

jbzm profile image
jbzm

I've been keeping my eye on this post! I saw the consultant last Monday and he has offered a switch from MTX injections to sulfasalazine as I'm having pretty constant low-level headaches and dizziness since moving to the injections. I wasn't complaining when I told the registrar, just flagged it. When the consultant appeared he suggested the change of meds.

I've spent the last few days going in circles. Allergic/inflammatory asthma, I react to quite a few non-RA meds and wheeze when I've tried just one Nurofen so really can't decide whether to risk sulfasalazine as I'm such an allergy bunny. It's bben useful reading the replies.

I hope the lumps and bumps are receeding and the infernal itch associated with hives has calmed. Trust they find a med to suit you soon.

You may also like...